Minnesota, 2012

Flood in Minnesota, June 4, 2012

June 4, 2012 · NWS ARX · 1 event in 1 county or zone

Heavy rains across the central portion of Minnesota during the last week of May pushed the Mississippi River slightly out of its banks in early June at Wabasha (Wabasha County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy rains across the central portion of Minnesota during the last week of May pushed the Mississippi River slightly out of its banks in early June at Wabasha (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 4, 2:10 AM CST, 50 minutes earlier.

Area forecast discussion, Jun 4, 2:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT MON JUN 4 2012

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
310 AM CDT MON JUN 4 2012

MAIN FORECAST CHALLENGE IS ON PRECIPITATION CHANCES THROUGH TUESDAY.

06Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER WESTERN
IOWA. RADAR SHOWING SCATTERED SHOWERS OUT AHEAD OF THE LOW OVER THE
FORECAST AREA IN AREA OF 305K ISENTROPIC UPGLIDE AS NOTED ON THE
03.03Z RAP.

03.00Z MODELS OFFER SIMILAR SOLUTIONS THROUGH THE PERIOD...WITH THE
ONLY DIFFERENCES IN POSITION OF WEAK FORCING SIGNALS OVER THE NEXT
SEVERAL DAYS.

IN THE NEAR TERM...LOW OVER WESTERN IOWA WILL CONTINUE TO SINK
SOUTHEASTWARD THIS MORNING. RAP ALSO INDICATES THE WEAK ISENTROPIC
LIFT OVER THE AREA WILL ALSO SLIDE SOUTHEAST THIS MORNING. DID PLACE
A LOWER END PROBABILITY ACROSS THE SOUTH THROUGH 15Z TO COVER THE
DEPARTING SHOWERS. OTHERWISE...LATER TODAY ANOTHER WEAK SHORTWAVE
WILL DROP SOUTHWARD INTO NORTHERN WISCONSIN. SOME VERY WEAK
850-700MB QG CONVERGENCE WILL INTERACT WITH MOST UNSTABLE CAPES OF
500 J/KG-1000 J/KG TO RESULT IN SOME SHOWERS AND PERHAPS
THUNDERSTORMS. HIGHEST PROBABILITIES WILL BE ACROSS THE NORTHEAST
SECTIONS OF THE FORECAST AREA. DID CONTINUE CHANCES INTO THE EARLY
EVENING HOURS TONIGHT AS WELL...WITH PARTLY CLOUDY SKIES AFTER THAT.
DEPENDING UP HOW MUCH RAIN FALLS TODAY AND HOW MUCH CLEARING OCCURS
OVERNIGHT TONIGHT WILL HAVE TO WATCH FOR A FOG POTENTIAL.

ANOTHER WAVE DROPS SOUTHWARD ACROSS WISCONSIN TUESDAY/TUESDAY
NIGHT...BUT VORTICITY IS MORE CHANNELED WITH THIS FEATURE. ONCE
AGAIN MOST UNSTABLE CAPES IN THE 500-1000 J/KG RANGE WILL BE PRESENT
DURING THE AFTERNOON HOURS. THE COMBINATION OF THESE WILL RESULT
IN ISOLATED TO SCATTERED CONVECTION ONCE AGAIN...WITH THE HIGHER
PROBABILITIES ACROSS WISCONSIN.

BOTH THE NAM AND GFS CONTINUE SOME WEAK CHANNELED VORTICITY OVER THE
AREA ON WEDNESDAY...BUT WEAK SURFACE HIGH PRESSURE WILL BE OVER THE
AREA AND THUS SHOULD MITIGATE ANY TYPE OF PRECIPITATION...WITH THE
HIGH THEN STRENGTHENING OVER THE AREA WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY
310 AM CDT MON JUN 4 2012

UPPER RIDGE BUILDS INTO THE AREA ON THURSDAY FOR DRY WEATHER. AS THE
RIDGE MIGRATES EASTWARD THE REMAINDER OF THE PERIOD A SERIES OF
SHORTWAVES ROUNDING THE CREST OF THE RIDGE WILL SERVE TO FLATTEN IT
OUT...ALLOWING FOR A SURFACE COLD FRONT WILL MOVE ACROSS THE PLAINS
TOWARDS THE AREA. INCREASING MOISTURE TRANSPORT AHEAD OF IT WILL
RESULT IN SHOWER AND THUNDERSTORM CHANCES...ESPECIALLY FOR FRIDAY AND
SATURDAY. OTHERWISE...TEMPERATURES WILL WARM THROUGH THE
PERIOD...WITH MID AND UPPER 80S LIKELY BY SUNDAY FOR AFTERNOON
HIGHS.

&&

.AVIATION...THROUGH 06Z TUESDAY
1145 PM CDT SUN JUN 3 2012

SCATTERED SHOWERS CONTINUE ACROSS THE AREA LATE THIS EVENING AHEAD
OF A WEAK AREA OF LOW PRESSURE OVER WESTERN IOWA. THE LOW HAS BEEN
MEANDERING AROUND THIS EVENING AND HAS ONLY MOVED FROM THE
VICINITY OF KSUX TO NEAR KDNS. THIS PATTERN HAS BEEN SIMILAR TO
WHAT THE NAM HAS BEEN SHOWING FOR SEVERAL RUNS NOW AND THE 04.00Z
RUN CONTINUE TO SHOW THIS SLOW SOUTHEAST MOVEMENT THROUGH MONDAY.
AS THE LOW DRIFTS TO THE SOUTHEAST...THE ISENTROPIC UP GLIDE OF 2
TO 3 UBAR/S ON THE 305K WILL SINK SLOWLY AWAY FROM THE AREA AS
WILL THE MOISTURE TRANSPORT AT 850 MB. THIS SHOULD EVENTUALLY PUT
AN END TO THE SHOWERS BUT WILL BE MORE PESSIMISTIC AND HOLD ON TO
VCSH FOR MUCH OF THE NIGHT. THE CLOUDS HAVE BEEN SLOW TO MOVE
EASTWARD AS WELL SHOWING A MORE SOUTHEAST MOVEMENT IN THE UPPER
LEVEL FLOW. WILL ALSO HOLD ON TO THE VFR CEILING WITH THESE CLOUDS
FOR MUCH OF THE NIGHT. THIS SHOULD LIMIT THE POTENTIAL FOR THE ANY
FOG AT EITHER SITE...BUT WITH KRST BEING CLOSER TO THE EDGE OF THE
CLOUDS WILL HOLD ON TO A TEMPORARY PERIOD OF MVFR VISIBILITY WITH
SOME FOG LATE TONIGHT. EXPECT TO SEE MORE DIURNAL CLOUDS FORM
AGAIN LATE MONDAY MORNING OR EARLY IN THE AFTERNOON UNDER THE
CYCLONIC FLOW ALOFT. COULD BE SOME ADDITIONAL SHOWERS AS WELL BUT
WILL NOT INCLUDE ANY IN THE FORECAST AT THIS TIME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
310 AM CDT MON JUN 4 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...RABERDING
LONG TERM...RABERDING
AVIATION...04
Hazardous weather outlook, Jun 3, 7:01 PM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT SUN JUN 3 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
801 PM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL LINGER INTO MONDAY. NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wabasha

When
June 4, 3:00 AM CST to 10:00 PM CST
Where
Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.406, -92.084

Heavy rains across the central portions of Minnesota during the last of week of May pushed the Mississippi River out of its banks in Wabasha. The river crested just over the flood stage during the morning of June 4th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391507.